You get to the gym, finish stretching and warming up, and you hit the weights. A couple of minutes into your workout you start feeling weaker – your rep ranges seem to be lower and you can’t lift the same weights you could just a couple of days ago.
We’ve all been there. Sometimes it’s just fatigue or overtraining, but if your workout session suddenly feels tougher than usual, your medication may be the culprit. Research shows that some medications might interfere with our workouts and affect performance.
So, what are some of the drugs that affect exercise?
During allergy season, many people can’t imagine their lives without antihistamines, as they prevent them from having sneezing and coughing fits all day long. However, some antihistamines have sedative qualities which can affect physical performance. When shopping for antihistamines, look for the non-drowsy ones like fexofenadine (Allegra) or loratadine (Claritin).
2. Decongestants and Cold Medications
A true gym rat will never let a runny nose and a light cold prevent him from hitting that bench press, right? The only problem is, many cold medications and decongestants may affect your workouts and make you feel like you’re working harder than you really are.
Decongestants help you fight inflammation by constricting blood vessels, which raises blood pressure and heart rate. Engaging in physical activities while in this state can make you feel tired quicker.
3. Sleeping Pills
Sleeping pills are another group of drugs that affect exercise because of their sedative effects. Some of the most common side effects of sleeping pills are weakness, daytime drowsiness, and dizziness. Most of these should wear off by the afternoon, so you should try and postpone your workout if you took a pill the night before.
If you’re taking any of these drugs that affect exercise, consider resting for a couple of days. Do not stop taking your medication just because it hinders your workout performance. Instead, give your body some time to regenerate and come back even stronger.